A Case Report: Stevens Johnson Syndrome Related to Allopurinol
Introduction: Stevens Johnson syndrome is a set of mucocutaneous immune-mediated manifestation arising mostly from the delayed hypersensitivity reaction to certain drugs such as sulfa derivatives, allopurinol, and carbamazepine. They can also occur due to an infection or as a result of the tumor. The lesions are preceded by a prodromal period, similar to a viral condition that lasts about a week. Lesions are variable and may lead to peeling of the epidermis and secondary infections. They primarily affect trunk and face after 1 to 3 weeks of beginning of a new drug.
Objectives: This study aims to review Stevens Johnson syndrome and present case in our institution.
Clinical Case: An 18-year-old male patient resident of Itaperuna. Four days ago, he developed coryza, conjunctivitis, and tonsillitis along with maculopapular lesions on the face, trunk, and limbs in descending order. There are bullous lesions in the cervical region bilaterally. There is swelling in lips with scaly lesion which compromised the mouth opening. The palate was covered with a whitish plaque. He was diagnosed with non-Hodgkin lymphoma at the age of 9 years and was treated with chemotherapy for a year. He was recently diagnosed with gout, having started using allopurinol 3 weeks ago. He stopped medication on his own about 10 days ago. He denies of any other comorbidities and drug allergies. The patient was treated with supportive measures and antibiotics (teicoplanin + amikacin).
Conclusion: The Stevens Johnson syndrome is a severe mucocutaneous reaction caused especially by the use of drugs. The morbidity and mortality is high during its course, however, when properly conducted, the lesions do not leave scars.
Keywords: allopurinol, Stevens Johnson syndrome, tonsillitis.